Illinois, 2008Winter Weather in Illinois, February 28 to 29, 2008
February 28 to 29, 2008 · NWS DVN · 13 events in 13 counties and zones
An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. Temperatures were in the 20s and southeast winds were sustained 15 to 20 mph with gusts to near 30 mph. The combination of fluffy snow and gusty winds caused considerable blowing and drifting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 2:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 28, 2:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CST THU FEB 28 2008
.SYNOPSIS...
LARGE AREA OF LIGHT TO MODERATE SNOW AT 2 PM EXTENDS FROM MINNESOTA
ACROSS CENTRAL IOWA MOVING EAST AT 20 MPH. REGION OF SNOW HAS BEEN
INTENSIFYING PAST SEVERAL HOURS WITH 1 TO 1.5 INCHES REPORTED PAST
FEW HOURS IN IOWA. SURFACE TRENDS SUPPORT RADAR TRENDS TO HAVE NORTH
1/2 OF FORECAST AREA TO SEE HEAVIEST SNOWFALL WITHIN THE NEXT 6-9
HOURS. GFS AND HI-RES ECMWF VERIFY BEST WITH SNOW WITH UKMET AND NAM-
WRF TOO DRY.
&&
.SHORT TERM...TODAY AND TONIGHT...
BASED ON ANALYSIS AND VERIFICATION ABOVE PLUS OBSERVATIONS AND AREA
REPORTS OF MANY ROADWAYS ALONG AND ESPECIALLY NORTH OF I-80 STILL IN
POOR SHAPE FROM OUR DEEP SNOW PACK WILL ISSUE SNOW ADVISORY UNTIL
MIDNIGHT. TEMPERATURES BELOW FREEZING AND WITH MOST AGENCIES OUT OF
SALT WILL BE HARD TO CLEAR OR KEEP MOST ROADWAYS FREE FROM SNOW AND
ICE. MOST ADVISORY LOCATIONS TO SEE 2 TO 3 INCH AMOUNTS BUT SOME
LOCALIZED 4 INCH AMOUNTS POSSIBLE IN BETWEEN HIGHWAYS 20 AND 30
CORRIDORS. LOCATIONS SOUTH OF I-80 TO RECEIVE ROUGHLY 1 TO LOCALLY UP
TO 2 INCHES OF SNOW. TEMPERATURES TO REMAIN NEARLY STEADY OR SLOWLY
RISE TONIGHT TO NEAR OR JUST BELOW FREEZING BY DAYBREAK WITH PATCHY
FREEZING DRIZZLE POSSIBLE AFTER MIDNIGHT AS PRECIPITATION DIMINISHES.
FRIDAY...BLUSTERY DAY WITH LOTS OF MIXING TO ALLOW SOME POTENTIAL FOR
BLOWING AND DRIFTING SNOW NORTH OF I-80. LATER SHIFTS MAY NEED TO
ADD AREAS OF BLOWING SNOW IF WINDS GUSTING TO NEAR 30 MPH DOES
MATERIALIZE. ..NICHOLS..
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
SATURDAY NIGHT THROUGH MONDAY...FIRST CHALLENGE FOR THE LONG TERM
PERIOD WILL BE FORECASTING THE DEVELOPMENT OF LOW CLOUDS AND FOG ON
SATURDAY NIGHT AS WARM AIR ADVECTION BEGINS AHEAD OF AN APPROACHING
LOW PRESSURE DEVELOPING OVER THE DAKOTAS AND COLORADO. THE ECMWF/GFS
BOTH PROG THIS TO OCCUR. THE SECOND CHALLENGE WILL BE TIMING THE
MOVEMENT OF THIS LOW ACROSS THE MID WEST. THE ECMWF/GFS DO NOT PHASE
THE NORTHERN AND SOUTHERN STREAMS INTO ONE STORM BUT PROG THE MAIN
LOW TO DEVELOP OVER SOUTHERN CANADA WITH A TRIPLE POINT LOW MOVING
ACROSS IOWA ON SUNDAY. THE ECMWF PROGS 850 MB TEMPS TO RISE FROM
PLUS 5 CENTIGRADE NEAR THE QUAD CITIES AT 00Z SUNDAY TO PLUS 12 BY
12Z SUNDAY. THE GFS ALSO PROGS 850 MB TEMPS TO BE WELL ABOVE
FREEZING AT THIS TIME...SO THE PRECIPITATION TYPE DURING THE DAY
SUNDAY SHOULD BE ALL RAIN. THERE IS A CHANCE THE PRECIP COULD CHANGE
TO SNOW SUNDAY NIGHT AND EARLY MONDAY AS THE SYSTEM PULLS COLDER AIR
ACROSS IOWA AS IT MOVES OFF TO THE EAST. PRECIPITATION AMOUNTS ON
SUNDAY COULD BE FAIRLY SIGNIFICANT WITH AMOUNTS AROUND A HALF INCH.
TUESDAY THROUGH THURSDAY...THE SPRING LIKE UPPER AIR PATTEN WILL
CONTINUE AS THE WESTERLIES REMAIN VERY ENERGETIC WITH MULTIPLE
SHORTWAVES PROGRESSING THROUGH THE OVERALL LONG WAVE PATTERN.
FORECASTING THE EXACT TIMING OF THESE SHORTWAVES IS DIFFICULT TO
RESOLVE BEING THIS FAR OUT INTO THE FUTURE. TUESDAY SHOULD BE MAINLY
DRY BUT THE ECMWF/GFS PROG A WEAK WAVE TO MOVE ACROSS THE REGION ON
WEDNESDAY. FOR CONSISTENCY SAKE I WILL MAINTAIN THE CURRENT LONG
TERM FORECAST WHICH HAS A SLIGHT CHANCE OF RAIN OR SNOW FOR
WEDNESDAY. THURSDAY CURRENTLY LOOKS TO ALSO BE DRY. ...KUHL...
&&
.AVIATION...
IFR TO BRIEFLY LIFR CONDITIONS TO PREDOMINATE IN SNOW INTO OVERNIGHT
HOURS WITH GRADUAL IMPROVEMENT TO VFR BETWEEN 12 AND 16Z AS COLD
FRONT PASSES WITH CLEARING SKIES AND BLUSTERY NW WINDS OF 12 TO 25
MPH. CIGS AND VSBYS UNTIL MORNING TO BE MAINLY 1 TO 2 MILES WITH
PERIODS DOWN TO A 1/2 MILE IN MODERATE SNOW. CLOUD BASES OF 1-2,000
FEET WITH PERIODS OF 500 FEET IN HEAVIER SNOW. SOME PATCHY FREEZING
DRIZZLE ALSO POSSIBLE AFTER 06Z UNTIL 12-14Z. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT ALONG AND NORTH
OF I-80.
IL...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT ALONG AND NORTH
OF I-80.
MO...NONE
&&
NICHOLS/KUHLHazardous weather outlook, Feb 28, 7:06 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CST THU FEB 28 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
706 AM CST THU FEB 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CLIPPER SYSTEM WILL BRING ACCUMULATING SNOW TO MUCH OF THE OUTLOOK
AREA FROM MID AFTERNOON INTO EARLY FRIDAY MORNING. SNOW AMOUNTS ARE
EXPECTED TO RANGE FROM 1 TO 3 INCHES ROUGHLY ALONG AND NORTHEAST OF
AN IOWA CITY...TO QUAD CITIES...TO PRINCETON LINE. LOCALIZED AMOUNTS
OF 4 INCHES WILL BE POSSIBLE NEAR THE WISCONSIN BORDER. SNOW AMOUNTS
WILL TAPER OFF TO LESS THAN AN INCH OVER FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME SNOW SHOWERS OR FLURRIES WILL LINGER INTO FRIDAY...BUT LITTLE
IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED. WHAT MAY BE MORE OF
A PROBLEM ON FRIDAY WILL BE SOME BLOWING AND DRIFTING SNOW PRODUCED
BY WEST WINDS INCREASING TO 15 TO 30 MPH BEHIND THE DEPARTING CLIPPER
SYSTEM.
LIGHT RAIN OR DRIZZLE MAY BREAK OUT ACROSS THE AREA IN A WARMING
PATTERN LATE SATURDAY AND SATURDAY NIGHT. DEPENDING ON IF SURFACE
TEMPERATURES CAN DIP TO NEAR OR BELOW FREEZING SATURDAY EVENING...
THERE MAY BE A CHANCE FOR SOME LIGHT FREEZING RAIN OR DRIZZLE MAINLY
ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR.
LONGER RANGE INDICATIONS SUGGEST A LARGE STORM SYSTEM MAY IMPACT THE
MIDWEST SOMETIME LATE SUNDAY INTO MONDAY. DEPENDING ON HOW THIS
SYSTEM TRACKS...IT COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN...SNOW
OR BOTH IN OR NEAR THE AREA BY EARLY NEXT WEEK. STAY TUNED FOR LATER
FORECASTS AND UPDATES CONCERNING THIS POTENTIAL FOR A MAJOR STORM FOR
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
05/12
In the hours before
Special weather statement, Feb 28, 12:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CST THU FEB 28 2008
IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-
282100-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....FORT MADISON...
MEMPHIS...KAHOKA
1248 PM CST THU FEB 28 2008
...SNOW TO DEVELOP BETWEEN 1 AND 3 PM...
AN AREA OF SNOW IN CENTRAL IOWA WILL OVERSPREAD THE REGION THE NEXT
COUPLE OF HOURS FROM WEST TO EAST. PERIODS OF LIGHT TO BRIEFLY
MODERATE SNOW WILL BE COMMON BY 3 PM. SNOW ACCUMULATION RATES OF
UP TO A HALF INCH AN HOUR ARE POSSIBLE. THE SNOW WILL ACCUMULATE
ON EXPOSED SURFACES AND MANY ROADWAYS SINCE TEMPERATURES WILL
REMAIN BELOW FREEZING...ESPECIALLY NORTH OF HIGHWAY 34. SNOW
AMOUNTS OF A QUARTER TO THREE QUARTERS OF AN INCH ARE EXPECTED BY
3 PM.
NICHOLS
Special weather statement, Feb 28, 3:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CST THU FEB 28 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026-
034-035-MOZ009-010-282300-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
MOLINE...ROCK ISLAND...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
307 PM CST THU FEB 28 2008
...SNOW TO CONTINUE OR OVERSPREAD REGION BETWEEN 3 AND 5 PM...
AN AREA OF SNOW IN CENTRAL IOWA WILL CONTINUE TO SPREAD EAST AND
OVERSPREAD THE REGION THE NEXT COUPLE OF HOURS. LIGHT TO MODERATE
SNOW WILL BE COMMON BY 4 PM. SNOW ACCUMULATION RATES OF A HALF
INCH OR MORE AN HOUR WILL BE POSSIBLE. THE SNOW WILL QUICKLY
ACCUMULATE ON EXPOSED SURFACES AND MANY ROADWAYS SINCE
TEMPERATURES WILL REMAIN BELOW FREEZING...ESPECIALLY NORTH OF
HIGHWAY 34. NEW SNOW AMOUNTS OF AN INCH OR MORE ARE EXPECTED ALONG
AND WEST OF I-380 BY 5 PM. LOCATIONS EAST OF I-380 WILL PICK UP A
QUARTER TO A HALF INCH OF ADDITIONAL SNOW BY 5 PM.
NICHOLS
Winter Weather, Hancock
- When
- February 28, 4:00 PM CST to 9:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A spotter near Bentley measured 3.0 inches of snow.
Winter Weather, Henderson
- When
- February 28, 4:00 PM CST to 9:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Winter Weather, Mercer
- When
- February 28, 4:00 PM CST to 11:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Winter Weather, Rock Island
- When
- February 28, 4:10 PM CST to 11:10 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Winter Weather, Warren
- When
- February 28, 4:30 PM CST to 10:00 PM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Winter Weather, McDonough
- When
- February 28, 4:45 PM CST to 9:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Winter Weather, Carroll
- When
- February 28, 7:00 PM CST to February 29, 12:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Winter Weather, Henry
- When
- February 28, 7:00 PM CST to February 29, 12:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Winter Weather, Jo Daviess
- When
- February 28, 7:00 PM CST to February 29, 12:00 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Winter Weather, Whiteside
- When
- February 28, 7:00 PM CST to February 29, 12:00 AM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Winter Weather, Bureau
- When
- February 28, 8:00 PM CST to February 29, 1:15 AM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Winter Weather, Stephenson
- When
- February 28, 8:15 PM CST to February 29, 12:30 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Winter Weather, Putnam
- When
- February 28, 8:30 PM CST to February 29, 1:15 AM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84745, 84747, 84751, 84753, 84755, 84750, 84744, 84748, 84749, 84756, 84742, 84754, 84752.